Massachusetts, 2016Flash Flood and Flood in Massachusetts, June 21, 2016
June 21, 2016 · NWS BOX · 7 events in 3 counties and zones
A cold front moving through southern New England brought showers and thunderstorms to the region. Some isolated hail and wind damage was observed but the highest impact event was flash flooding in New Bedford with a storm that passed over between 5 and 6 AM EDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through southern New England brought showers and thunderstorms to the region. Some isolated hail and wind damage was observed but the highest impact event was flash flooding in New Bedford with a storm that passed over between 5 and 6 AM EDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 20, 10:55 PM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 20, 10:55 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1155 PM EDT MON JUN 20 2016
.SYNOPSIS...
A cold front tonight into Tuesday will bring scattered showers
with an isolated thunder to the region. Seasonable temperatures
for Wednesday is followed by wet weather as an area of low
pressure passes in vicinity of Southern New England for Thursday.
High pressure and seasonable conditions follow for Friday, with
conditions gradually warming into early next week through
remaining quite pleasant with low humidity.
&&
.NEAR TERM /THROUGH TUESDAY MORNING/...
11 PM Update...
Line of showers/thunderstorms, some of which have warnings
associated with them across the northern tier of NY state at 03Z,
continues to slow sag SE from near KSLK-KSYR-KPEO. Noting some
showers developing ahead of the main line across the central and
northern portions of the Hudson valley from about KGFL northward.
Latest HRRR/00Z NAM data showing that the precip line should
break, with most of the energy rotating across northern New
England with the second branch sliding SE clipping across the E
slopes of the Berkshires to N central CT southward. Also noting
the SPC SREF probs for CAPEs of 500 j/kg or greater dropping
quickly as the line shifts toward the region. Could still see
scattered showers/isold thunderstorms crossing the remainder of
the region after 06Z, reaching the S coast by around 10Z-12Z.
Temps at 03Z running mainly in the mid 60s to around 70 across the
CT valley into N MA, ranging to 60-65 across RI/SE MA. Readings
should fall through the 60s across most areas, with the mildest
readings in the urban centers. Adjusted temps upward just a bit as
mid and high clouds already moving in well ahead of precip. Could
still see some low stratus develop along the S coast as well as
portions of the CT valley after 07Z-08Z, though will monitor as
dewpoints have trended a few degs lower than forecast.
Have updated near term forecast to bring conditions current and
incorporated high res and trends into the remainder of the
overnight forecast.
Previous discussion...
Big question is what to expect across New England overnight?
Stronger dynamics shift to the N as mid level vortex energy
stretches through what appears synoptically to be decreasing
diffluent flow aloft. But there still is a measure of lift as well
as elevated instability and marginal shear along the sweeping cold
front ahead of which there is decent h925-85 theta-e and
convergent flow. Decent lapse rates which are conditionally
unstable with a measure of frontogenetical lift.
Will see line of scattered showers and embedded thunderstorms
moving into W New England after midnight, sweeping S and E
reaching the coast by morning. Can not rule out that storms could
be strong with gusty winds, lightning and heavy downpours. Again,
thinking activity will be scattered.
&&
.SHORT TERM /TUESDAY NIGHT/...
Tuesday Afternoon
Cold front will be slow moving through the region. Despite is slowly
progress, anticipate a mostly dry afternoon/evening as deep-layer
moisture appears to be lacking per cross-sections and K indicies. By
the early evening, some models guidance does increase the moisture
across the immediate south coast and Cape. Both the EC and NAM show
an enhanced area of 925 mb Theta-e in that region which could result
in a few more pop-up showers/iso thunderstorms. Still not thinking
storms will be strong, but it is something to watch as shear has
increased to 40 kts.
CAA will take its time as surface trough gets held up a bit, so
surface temps will warm well into the mid 80s away from the Cape and
Islands.
Tuesday night...
CAA will begin to move into the region tomorrow night. This combined
with mostly clear skies and light winds will help drop temps down
into the low to mid 50s away from the urban regions. It will be
quite comfortable as dewpoints will drop into the 40s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
*/ HIGHLIGHTS...
- Cool and dry for Wednesday, perhaps some spot showers
- Potential wet weather for Thursday
- A return of cool and dry conditions for Thursday
- Turning warmer while remaining comfortable into early next week
*/ DISCUSSION...
Investigating the N hemispheric pattern towards long term trends,
low pressure prevails across the Gulf of Alaska parent with a -EPO.
Fairly near-zonal progressive flow follows thereafter through which
pacific-origin impulses advect quickly E round a H5 low maintaining
over the Hudson Bay region of Canada. Thus with the -PNA / +NAO /
+AO teleconnections, would not expecting any deep, robust systems
for the remainder of the week into the weekend as ensemble means and
probabilistics would contend.
But it'll be interesting to see how the pattern evolves into July as
ensemble means signal a ridge to build back over the W CONUS with a
+PNA trend netting a prevailing trough E. Climate Prediction Center
and forecasts have high confidence of above average temperatures
over the W CONUS along with excessive heat. Meanwhile for the NE,
such a pattern could yield near- or below-average temperatures and a
more active weather pattern. Perhaps welcoming given the deficit in
rainfall across the region that extends well back into 2015.
Hitting the daily details below along with model preferences,
confidence, and overall expected outcomes.
*/ DAILIES...
Wednesday...
In wake of Tuesday's cold front, cooler and drier conditions follow.
Temperatures drop significantly within the low to mid levels aloft.
Within cyclonic flow through which some mid level vortex energy is
hinted per a consensus of forecast guidance, showers are possible.
Can not rule out some thunderstorm activity and small hail given
steep lapse rates and low freezing levels as the previous forecaster
hinted. Much of this seemingly takes place early in the day and
mainly N within the colder core of temperatures aloft and up against
high terrain with orographic tendencies. Would appear the later half
of the day is squashed per rising heights and a building inversion
via warmer air from the W around H5-7 ahead of Thursday's wet
weather system.
Will keep with slight chance PoPs mainly for areas N of the Mass-
Pike. Temperatures near seasonable given H85 temperatures below
+10C through which boundary layer mixing is expected. Mix of sun
and clouds.
Thursday...
Deamplified, weak pacific-origin energy advects quickly E, rotating
through the broad troughing pattern across the NE CONUS. Invoked
cyclogenesis E and to the lee of the Rockies, subsequent surface low
pressure racing E and passing in vicinity of S New England brings
the possibility of wet weather.
Confident substantial low to mid level moist convergence and forcing
towards ascent will occur ahead of the H85 low. Subsequent fronto-
genesis with perhaps some upper level support will yield a front-end
thump of over-running, stratiform shield of rain, more than likely a
MCS evolved from N Plains convection on Wednesday maintained by the
ingest of S moist flow. Timing of the event looks to center around
early Thursday.
But unclear is the juxtaposition of the H85 low and mass fields,
critical with respect to outcomes. Two camps: NAM/GFS/UKMET with a
more N track versus the EC/Canadian with a more S trend. Difficult
to nail down specific differences but seemingly some tie to the deep
low over the Hudson Bay region and its influence, perhaps arctic-
origin energy round the low diving S. Am inclined to lean with the
more N track. As we see the system push E, warmer air ahead yielding
increasing heights may strengthen Atlantic ridging thereby nudging
the storm track N. Above average heights have been prevailing across
the region as of late. A guess of which we may simply have to wait
for future forecast guidance.
Also unclear is the magnitude and depth of available moisture.
Fairly decent ridge extended W to E across the N Gulf, evaluating
isentropic flow along 305-315K surfaces, theta-e source regions
mainly from the interior with some component from the W Gulf.
Seemingly difficult to justify the +2 inch precipitable waters from
the 20.12z NAM given ensemble means are less and the originating
point of flow. Feel the 20.12z NAM is too bullish. But can not rule
out storm total rainfall amounts in excess of 1 inch.
All in all, a low confidence forecast with interpretation that
models are poorly handling and wobbling with respect to outcomes
given the weak event. Even GEFS and ECENS means differ in low
positioning. Will go with blend between the two camps of solutions
thus ushering in likely PoPs for S New England, mainly S of the N
MA border.
Friday into early next week...
High pressure follows for Friday along with cooler and drier
conditions. As the high shifts E and offshore will see return S flow
yielding a general build up of heat into Monday. Though it would
appear that conditions remain comfortable with low dewpoints and
relative humidity. Likely ocean influences. All of this prior to the
next weather disturbance on Tuesday to which a consensus of forecast
guidance would agree.
&&
.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday Night/...Moderate confidence.
VFR prior to 06Z. Possible low MVFR-IFR stratus / fog prior to
anticipated wet weather overnight.
With that, expect a line of SCT SHRA/TSRA to progress S and E across
S New England after midnight and to the coast by morning. Breezy
S-SW winds ahead. TEMPO MVFR-IFR with any TSRA. Winds veer to the
W thereafter. Could see SHRA/TSRA linger along the S coast
terminals during the day Tuesday.
Tuesday night...High confidence. Mainly VFR conditions.
KBOS TAF...Will keep the bulk of wet weather more S and E but can
not rule out SHRA activity towards the morning push.
KBDL TAF...Increasing confidence of SHRA / TSRA around 8z. TEMPO
MVFR-IFR impacts possible.
Outlook /Wednesday through Saturday/...
Wednesday...High Confidence. VFR. W/NW flow gusting at times up
to 20 kts. SCT-BKN low-end VFR cigs. Chance of SHRA N of the Mass-
Pike mainly during the early half of the day. Low risk TSRA.
Thursday...Low Confidence. MVFR-IFR mix with RA and possible
TSRA. Variable winds.
Friday through Saturday...Moderate Confidence. VFR with light
winds, sea breezes along the coast, becoming S into Saturday.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday Night/...High confidence.
Kept small crafts going for outer waters with gusts to 25 kt and
seas up to around 5 ft. Expect scattered showers moving across the
waters toward daybreak Tuesday with a second round by Tuesday
evening. A few rumbles of thunder are possible the evening hours.
Winds could briefly gusts to 25 kts per BUFKIT soundings into early
Tuesday morning before cold front moves through. Will monitor to
see whether SCA will be needed near shore.
Outlook /Wednesday through Saturday/...
Wednesday...High Confidence.
W/NW flow gusting at times up to 20 kts. Waves building 5 to 6 feet
on the S/SE waters. Small craft advisory headlines likely.
Thursday...Low Confidence.
Rain and possible thunderstorms as a storm system sweeps in vicinity
of S New England. Winds variable at this time should the low itself
pass over the waters. Different solutions should it turn out either
N or S.
Friday through Saturday...Moderate Confidence.
VFR with light winds, sea breezes along the coast, becoming S into
Saturday. Seas diminishing early in the period, falling below 5 feet
netting good boating weather.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ250.
Small Craft Advisory until 9 PM EDT Tuesday for ANZ254-255.
Small Craft Advisory until 9 PM EDT Tuesday for ANZ256.
&&
SYNOPSIS...Dunten/Sipprell
NEAR TERM...Sipprell/EVT
SHORT TERM...Dunten
LONG TERM...Sipprell
AVIATION...Dunten/Sipprell/EVT
MARINE...Dunten/Sipprell/EVTHazardous weather outlook, Jun 20, 3:56 PM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
456 PM EDT MON JUN 20 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-212100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
456 PM EDT MON JUN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-212100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
456 PM EDT MON JUN 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Jun 21, 12:39 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
139 AM EDT TUE JUN 21 2016
MAZ002-003-008-010-210630-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
EASTERN HAMPSHIRE MA-
139 AM EDT TUE JUN 21 2016
...STRONG THUNDERSTORMS DEVELOPING IN NORTHWESTERN HAMPSHIRE AND
FRANKLIN COUNTIES COUNTIES...
AT 136 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORTH ADAMS...MOVING EAST AT 40 MPH. A SECOND THUNDERSTORM WAS
OVER HANCOCK AND ALSO MOVING EAST AT 40 MPH.
FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH
THESE STORMS. WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AMHERST...GREENFIELD...DEERFIELD...MONROE...MONTAGUE...HADLEY...
SUNDERLAND...HATFIELD...NORTHFIELD...WILLIAMSBURG...BERNARDSTON...
BUCKLAND...CONWAY...SHELBURNE...LEVERETT...ERVING...SHUTESBURY...
ASHFIELD...COLRAIN AND GILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4273 7268 4271 7238 4237 7245 4245 7299
4252 7297 4256 7298 4263 7295 4266 7295
4266 7298 4267 7300 4270 7295 4270 7302
4274 7302
TIME...MOT...LOC 0536Z 281DEG 37KT 4267 7314
WTBSpecial weather statement, Jun 21, 2:05 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
305 AM EDT TUE JUN 21 2016
MAZ003>005-010-012-013-026-210800-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
NORTHWEST MIDDLESEX COUNTY MA-EASTERN FRANKLIN MA-
CENTRAL MIDDLESEX COUNTY MA-EASTERN HAMPSHIRE MA-WESTERN NORFOLK MA-
305 AM EDT TUE JUN 21 2016
...STRONG THUNDERSTORMS MOVING OVER CENTRAL MASSACHUSETTS...
AT 302 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WENDELL...OR 7 MILES SOUTHWEST OF ORANGE. ADDITIONAL
THUNDERSTORMS WERE NEAR WORCESTER AND ROYALSTON. ALL OF THE STORMS
WERE MOVING EAST AT 35 MPH.
THESE THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING AND BRIEF HEAVY
DOWNPOURS. WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WORCESTER...LOWELL...FRAMINGHAM...LEOMINSTER...FITCHBURG...
BILLERICA...MARLBOROUGH...SHREWSBURY...CHELMSFORD...NATICK...
FRANKLIN...DRACUT...TEWKSBURY...MILFORD...WELLESLEY...ORANGE...
WESTFORD...ACTON...LUDLOW AND GARDNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
LIGHTNING CAN STRIKE FAR AWAY FROM A THUNDERSTORM. GO INSIDE A
BUILDING OR VEHICLE. WAIT 30 MINUTES UNTIL AFTER THE STORM HAS
PASSED TO RESUME OUTDOOR ACTIVITIES.
&&
LAT...LON 4270 7139 4270 7129 4271 7125 4204 7135
4218 7226 4220 7226 4224 7223 4222 7234
4220 7237 4220 7240 4223 7241 4223 7246
4272 7240
TIME...MOT...LOC 0702Z 282DEG 32KT 4251 7237
WTBSpecial weather statement, Jun 21, 2:22 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
322 AM EDT TUE JUN 21 2016
CTZ002-MAZ008>011-210815-
HARTFORD CT-EASTERN HAMPDEN MA-WESTERN HAMPDEN MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-
322 AM EDT TUE JUN 21 2016
...STRONG THUNDERSTORMS MOVING OVER THE SOUTHERN BERKSHIRES...
AT 319 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GREAT BARRINGTON...MOVING EAST AT 35 MPH. THIS THUNDERSTORM
WILL REACH NORTHAMPTON AND SPRINGFIELD BY 430 AM.
THESE THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING AND BRIEF HEAVY
DOWNPOURS. WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...CHICOPEE...ENFIELD...WESTFIELD...HOLYOKE...AMHERST...
NORTHAMPTON...AGAWAM...WEST SPRINGFIELD...LUDLOW...SOUTH HADLEY...
EASTHAMPTON...LONGMEADOW...SUFFIELD...EAST LONGMEADOW...
BELCHERTOWN...WILBRAHAM...WINDSOR LOCKS...EAST WINDSOR AND SOUTHWICK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
&&
LAT...LON 4215 7307 4215 7303 4231 7300 4233 7306
4238 7307 4238 7301 4247 7299 4244 7270
4241 7270 4243 7256 4241 7240 4204 7248
4203 7251 4190 7252 4195 7290 4197 7289
4197 7303 4204 7301 4204 7306 4211 7307
TIME...MOT...LOC 0719Z 278DEG 32KT 4225 7333
WTBEvent by event
2 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Hampden
- When
- June 21, 3:10 AM EST
- Where
- Hampden County, Granville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.070, -72.870
A tree was downed onto wires on Hartland Hollow Road by thunderstorm winds.
Lightning, Norfolk
- When
- June 21, 4:05 AM EST
- Where
- Norfolk County, 0.51 mi W of Sharon
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.120, -71.180
A house on Wadsworth Way was struck by lightning. This resulted in electrical and structural damage.
Hail, Bristol
- When
- June 21, 4:36 AM EST
- Where
- Bristol County, Dartmouth
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.570, -71.000
Quarter size hail fell on Russells Mills Road.
Lightning, Bristol
- When
- June 21, 4:38 AM EST
- Where
- Bristol County, 0.38 mi SE of Pine Hill Acres
- Property damage
- $15,000
- Reported by
- Amateur Radio
- Coordinates
- 41.716, -70.946
Lightning struck a house on Greenbriar Drive in New Bedford, causing a small fire and some electrical damage.
Thunderstorm Wind, Bristol
- When
- June 21, 4:38 AM EST
- Where
- Bristol County, Dartmouth
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.570, -71.000
A large branch was downed onto wires on Rockland Road in Dartmouth.
Flash Flood, Bristol
- When
- June 21, 4:41 AM EST to 5:01 AM EST
- Where
- Bristol County, 0.38 mi SSW of South Dartmouth to 2.33 mi ENE of North Dartmouth
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Amateur Radio
- Coordinates
- 41.595, -70.951
Over an inch of rain fell in 30 minutes in New Bedford, resulting in widespread flash flooding. Numerous streets were flooded, including: Coffin Avenue near Purchase Street, Purchase and Dean Streets, Purchase and Coggeshall Streets, Dean and Purchase Streets, Cove Road near the hurricane barrier, Sawyer and Purchase Streets, and Belleville Avenue. Several cars were stuck in the flood waters, including at Purchase and Dean Streets. Manhole covers had come off in several locations as well.
Flood, Bristol
- When
- June 21, 4:49 AM EST to 5:49 AM EST
- Where
- Bristol County, 0.29 mi ESE of Sherwood Forest to 0.57 mi ENE of Sherwood Forest
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.698, -70.925
Portions of Middle Road were flooded with one foot of standing water, including near Nyes Lane where a manhole cover was pushed off its manhole.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Indiana, June 21, 20161 death · $75,000 · 50 kt wind · 4 events
- Tornadoes and Flash Flood in North Dakota, June 21 to 25, 2016$3.3 million · EF1 · 48 events
- Tornadoes and Flash Flood in West Virginia, June 21, 2016$324,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Kentucky, June 21, 2016$557,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Iowa, June 21 to 22, 2016$177,000 · 1 in hail · 26 events
- Flash Flood and Hail in Kentucky, June 21 to 23, 20164 injured · 1.75 in hail · 35 events
- Flash Flood in West Virginia, June 21, 2016$125,000 · 1 event
- Hail and Damaging Winds in Virginia, June 21, 20161.75 in hail · 41 events
- Tornado and Damaging Winds in West Virginia, June 21, 2016$61,000 · EF0 · 3 events
- Tornado and Hail in Maryland, June 21, 2016EF0 · 39 events
- Hail and Damaging Winds in Pennsylvania, June 21, 2016$27,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strikes in Maryland, June 21, 2016$19,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641990, 641992, 641993, 641996, 641998, 642005, 642006.